Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 11, NWS Raleigh, NC

April 6, 2009Edgecombe County, Halifax County, Nash County, North Carolina

NWS Raleigh, NC issued this tornado warning at Apr 6, 2009, 10:10 AM EDT for Edgecombe County, Halifax County, Nash County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2009, 10:10 AM EDT (14:10 UTC)
Expired
Apr 6, 2009, 10:42 AM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Halifax County, NC, Nash County, NC

The radar

The Norfolk radar (KAKQ), 103 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 8:03 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1894 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
4.4
Supercell composite
17.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 061410
TORRAH
NCC065-083-127-061445-
/O.NEW.KRAH.TO.W.0011.090406T1410Z-090406T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1010 AM EDT MON APR 6 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHEASTERN NASH COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1045 AM EDT

* AT 1010 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER ROCKY MOUNT...MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT
  LEGGETT...
  SCOTLAND NECK...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EDT MONDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3609 7726 3608 7731 3600 7739 3596 7738
      3583 7769 3600 7789 3631 7756 3632 7748
      3624 7737 3621 7738 3617 7731 3617 7728
      3610 7723
TIME...MOT...LOC 1410Z 236DEG 53KT 3602 7767

$$

PWB
3 follow-up statements
000 
WWUS52 KRAH 061419
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1019 AM EDT MON APR 6 2009

NCC127-061428-
/O.CAN.KRAH.TO.W.0011.000000T0000Z-090406T1445Z/
NASH NC-
1018 AM EDT MON APR 6 2009

...THE TORNADO WARNING FOR NORTHEASTERN NASH COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EDT MONDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3609 7726 3608 7731 3600 7739 3598 7739
      3596 7772 3606 7768 3631 7756 3632 7748
      3624 7737 3621 7738 3617 7731 3617 7728
      3610 7723
TIME...MOT...LOC 1418Z 245DEG 54KT 3607 7754

$$

NCC065-083-061445-
/O.CON.KRAH.TO.W.0011.000000T0000Z-090406T1445Z/
EDGECOMBE NC-HALIFAX NC-
1018 AM EDT MON APR 6 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR
SOUTHEASTERN HALIFAX AND NORTHERN EDGECOMBE COUNTIES...

AT 1018 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 3 MILES WEST OF 
LEGGETT...OR 12 MILES NORTHEAST OF ROCKY MOUNT...MOVING NORTHEAST AT 
60 MPH.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EDT MONDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3609 7726 3608 7731 3600 7739 3598 7739
      3596 7772 3606 7768 3631 7756 3632 7748
      3624 7737 3621 7738 3617 7731 3617 7728
      3610 7723
TIME...MOT...LOC 1418Z 245DEG 54KT 3607 7754

$$

PWB
000 
WWUS52 KRAH 061429 RRA
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1029 AM EDT MON APR 6 2009

NCC065-061438-
/O.CAN.KRAH.TO.W.0011.000000T0000Z-090406T1445Z/
EDGECOMBE NC-
1028 AM EDT MON APR 6 2009

...THE TORNADO WARNING FOR NORTHERN EDGECOMBE COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EDT MONDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3609 7726 3608 7731 3606 7737 3605 7740
      3606 7748 3613 7751 3620 7751 3627 7740
      3624 7737 3621 7738 3617 7731 3617 7728
      3610 7723
TIME...MOT...LOC 1428Z 245DEG 54KT 3613 7737

$$

NCC083-061445-
/O.CON.KRAH.TO.W.0011.000000T0000Z-090406T1445Z/
HALIFAX NC-
1028 AM EDT MON APR 6 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR
SOUTHEASTERN HALIFAX COUNTY...

AT 1026 AM EDT...DOPPLER RADAR INDICATED A TORNADO. THE TORNADO WAS 
LOCATED NEAR SCOTLAND NECK... MOVING NORTHEAST AT 60 MPH.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EDT MONDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3609 7726 3608 7731 3606 7737 3605 7740
      3606 7748 3613 7751 3620 7751 3627 7740
      3624 7737 3621 7738 3617 7731 3617 7728
      3610 7723
TIME...MOT...LOC 1428Z 245DEG 54KT 3613 7737

$$

PWB
000 
WWUS52 KRAH 061442
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1042 AM EDT MON APR 6 2009

NCC083-061450-
/O.CAN.KRAH.TO.W.0011.000000T0000Z-090406T1445Z/
HALIFAX NC-
1042 AM EDT MON APR 6 2009

...THE TORNADO WARNING FOR SOUTHEASTERN HALIFAX COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EDT MONDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3609 7726 3608 7731 3606 7737 3605 7740
      3606 7748 3613 7751 3620 7751 3627 7740
      3624 7737 3621 7738 3617 7731 3617 7728
      3610 7723
TIME...MOT...LOC 1440Z 245DEG 54KT 3621 7723

$$

PWB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Apr 6, 8:11 AM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 6, 8:11 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
811 AM EDT MON APR 6 2009

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS
MORNING PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS... WITH SOME
OF THE STORMS POSSIBLY REACHING SEVERE LIMITS. COLD HIGH PRESSURE
WILL BUILD INTO THE AREA TONIGHT AND REMAIN OVER THE AREA THROUGH
WEDNESDAY MORNING.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 810 AM MONDAY...

FORECAST UPDATED FOR TORNADO WATCH ROUGHLY ALONG AND EAST OF
HIGHWAY ONE UNTIL 3 PM.

PREVIOUS DISCUSSION...

PRIMARY FORECAST PROBLEM THIS MORNING REMAINS THE THREAT OF STRONG
TO SEVERE THUNDERSTORMS. IT APPEARS THE THREAT OF ELEVATED
CONVECTION (HAIL) WILL INCREASE CWA-WIDE PRIOR TO SUNRISE... WITH AN
INCREASING LIKELIHOOD OF SURFACE-BASED STORMS AND ATTENDANT THREAT
OF HAIL... WIND... AND ISOLATED TORNADOES -- MAINLY OVER THE EASTERN
HALF OF THE CWA -- FROM AROUND SUNRISE THROUGH LATE MONDAY MORNING.
LOW TEMPERATURES GENERALLY IN THE LOW TO MID 60S EXPECTED.

A FAIRLY COMPLEX PATTERN HAS EVOLVED OVER THE SOUTHEASTERN US DURING
THE PAST 24 HOURS. THE EML -- SAMPLED WELL BY THE 12Z LAKE CHARLES
AND SHREVEPORT RAOBS... AND MORE RECENTLY THE 00Z RAOB FROM ATLANTA
-- HAS ADVECTED INTO THE DEEP SOUTH AND TN VALLEY AS EXPECTED IN THE
PAST 24 HOURS. WHAT THE 12Z AND PRIOR NWP MODELS FAILED TO DEPICT...
HOWEVER... WAS THE LARGE SCALE QUASI-STATIONARY OUTFLOW BOUNDARY
THAT HAS PERSISTED ACROSS SOUTH CENTRAL AL AND SOUTHERN GA. THIS
BOUNDARY HAS EFFECTIVELY BLOCKED NEAR SURFACE MOISTURE RETURN INTO
THE CAROLINAS... AND THETA-E ADVECTION HAS INSTEAD TAKEN PLACE ABOVE
THE STABLE SURFACE LAYER (CENTERED ROUGHLY AROUND H85). THE LEADING
EDGE OF THIS THETA-E ADVECTION WAS EVIDENT AS CLOSE AS THE 00Z CHS
AND FFC RAOBS (WHERE TD DEPRESSIONS WERE AOB 3 DEGREES)... WITH MUCH
DRIER AIR PRESENT AT MHX AND GSO. AS THE EML CONTINUES NEWRD ATOP
THE ELEVATED MOIST LAYER... MUCAPE IS EXPECTED TO RAPIDLY INCREASE
FROM NIL TO AROUND 1000 J/KG IN THE 07-09Z TIME FRAME... WHICH WILL
ACCORDINGLY BE RELEASED OWING TO FORCING FOR ASCENT SUPPLIED BY THE
THETA-E ADVECTION ITSELF... (INITIALLY) WEAK HT FALLS ALOFT... AND
THE CONTINUED APPROACH OF A DIFLUENT JET EXIT REGION ALOFT. ANY
STORMS THAT DEVELOP WILL POSE A THREAT OF HAIL OWING TO THE PRESENCE
OF THE STEEP H7-5 LAPSE RATE (7-8 C/KM) BEARING EML AND
STRENGTHENING... UPDRAFT ROTATION SUPPORTING DEEP LAYER WIND
FIELDS.

THEREAFTER... SUFFICIENT BOUNDARY LAYER MOISTURE RECOVERY IS
EXPECTED TO PROMOTE AN INCREASINGLY SURFACE-BASED THREAT OF
PRE-FRONTAL CONVECTION AS DAYBREAK APPROACHES. THIS BL MOISTURE
RETURN -- EVIDENT MOST NOTABLY OVER THE EASTERN CAROLINAS WHERE
DEWPOINTS HAVE SURGED INTO THE 55 TO 60 DEGREE RANGE IN THE PAST
SEVERAL HOURS -- IS FORECAST TO FOCUS OVER THE EASTERN PIEDMONT AND
COASTAL PLAIN. AT THAT TIME... LOW LEVEL SHEAR (CHARACTERIZED BY SRH
300 M2/S2 AND 0-1 KM SHEAR 30-40 KTS)... DIMINISHING SB-CIN... AND
LOW LCL HTS WILL BE SUPPORTIVE ISOLATED TORNADOES AND DAMAGING
STRAIGHT LINE WIND. AGAIN... THIS THREAT APPEARS TO MAXIMIZE WHERE
BL LAYER MOISTURE RECOVERY WILL BE GREATEST OVER EASTERN SECTIONS
(ROUGHLY TRIANGLE EASTWARD).

A NEW ROUND OF POTENTIALLY SEVERE CONVECTION ATTENDANT THE UPSTREAM
COLD FRONT AS THE FRONT SWEEPS EASTWARD ACROSS OUR AREA IN THE 12Z
TO 16Z TIME FRAME. A THREAT OF DAMAGING STRAIGHT LINE WINDS AND
ISOLATED QLCS TORNADOES WILL ACCOMPANY THE LINEAR FORCING FROM THE
COLD FRONT AND MORE FOCUSED HT FALLS ALOFT. EVEN THEN... HOWEVER...
THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL LIE OVER THE
EASTERN PORTIONS OF THE CWA... WHERE DIURNAL HEATING WILL BOOST
INSTABILITY... WITH A PROGRESSIVELY SMALLER SEVERE CHANCE WITH
WESTWARD EXTENT.   -MWS

POP WILL DROP TO NIL BY EARLY AFTERNOON... WITH PARTLY TO VARIABLY
CLOUDY SKIES... AND WINDY (15-25 MPH WITH GUSTS TO 35 MPH) FROM
THE WEST. HIGHS SHOULD STILL TOP 70 AND POSSIBLY 75 EAST... BUT
REMAIN IN THE 60S WEST.  -PWB

&&

.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY/...
AS OF 220 AM MONDAY...

STRONG COLD AIR ADVECTION WILL CONTINUE MONDAY NIGHT INTO TUESDAY AS
THE PRESSURE GRADIENT REMAINS TIGHT BETWEEN HIGH PRESSURE OVER THE
WESTERN GULF COAST STATES AND LOW PRESSURE OVER THE NORTHEAST. ALOFT
DEEP LONGWAVE TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION
WITH EMBEDDED SHORTWAVES ROTATING THROUGH THE LONGWAVE PATTERN. ONE
OF THESE STRONG UPPER LEVEL S/W TROUGHS IS PROGGED TO MOVE THROUGH
THE AREA TUESDAY MORNING. MODELS SOUNDING ARE INDICATION THERE MAY
BE A POTENTIAL FOR A BRIEF SHOWER AND OR SPRINKLE ACCOMPANYING THE
PASSAGE FOR THE UPPER LEVEL S/W. LOW LEVEL THICKNESS VALUES FALL TO
AROUND 1300 METERS OR A BIT BELOW BY 12Z TUESDAY. DEPENDING ON HOW
FAST THE COLD AIR WORKS INTO THE AREA... AS SOME MODEL SOUNDING ARE
SHOWING ONLY THE LOWEST THOUSAND FEET OF THE ATMOSPHERE ABOVE
FREEZING... WE COULD CONCEIVABLE SEE A FLAKE OR TWO MIX IN.
HOWEVER... WITH LOW TEMPS ABOVE FREEZING AND ONLY A STRAY FLAKE OR
TWO POSSIBLE THIS WILL BE VERY INSIGNIFICANT. LOWS TUESDAY MORNING
ARE EXPECTED TO BE IN THE MID 30S NORTHWEST TO NEAR 40 IN THE EAST.

SKIES SHOULD BECOME BROKEN TO SCATTERED BY AFTERNOON AS S/W TROUGH
MOVES OFF TO THE EAST. GIVEN THE DEEP DRY ADIABATIC PROFILE OF THE
LOW LEVELS OF THE ATMOSPHERE AND REMAINING TIGHT PRESSURE
GRADIENT... IT WILL REMAIN QUITE BREEZY ACROSS THE AREA. LOW LEVEL
THICKNESS VALUES WILL HAVE A HARD TIME MAKING IT MUCH ABOVE 12Z
VALUES. GIVEN THE DOWNSLOPE WINDS WILL OFFSET SOME OF THE CAA...
WILL NOT GO AS COLD AS IN HOUSE LOW LEVEL THICKNESS TOOLS GIVE US
FOR HIGHS (LOWER TO MID 40S). STILL THINK THAT WE WILL BE BELOW MAV
STATISTICAL GUIDANCE. THUS... EXPECT HIGHS GENERALLY IN THE UPPER
40S TO LOWER 50S... WHICH IS AROUND 20 DEGREES BELOW NORMAL FOR THIS
TIME OF YEAR.

SKIES WILL BEGIN TO CLEAR A BIT WITH THE LOSS OF DAYTIME HEATING
TUESDAY EVENING AND WINDS WILL FINALLY BEGIN TO WEAKEN TUESDAY
NIGHT/WEDNESDAY MORNING. THUS.. WE WILL HAVE THE POTENTIAL TO
RADIATE QUITE NICELY. LOW LEVEL THICKNESS VALUES FALL TO BELOW 1300
METERS. THUS... EXPECT LOWS TO BOTTOM OUT IN THE UPPER 20S TO AROUND
30 IN THE SOUTHEAST. HOWEVER... IF WINDS TO NOT WEAKEN TO 5 MPH OR
LESS BY SUNRISE THEN WE COULD POTENTIALLY REMAIN A BIT WARMER THAN
WE ARE EXPECTING.

WEDNESDAY IS EXPECT TO CONTINUE TO BE WELL BELOW NORMAL WITH REGARDS
TO TEMPERATURES WITH LOW LEVEL THICKNESS VALUES REMAINING WELL BELOW
NORMAL. HEIGHTS ALOFT DO BEGIN TO INCREASE ACROSS THE AREA WEDNESDAY
AS THE DEEP UPPER LOW BEGINS TO LIFT OFF TO THE NORTHEAST. WITH MORE
SUN EXPECT ON WEDNESDAY (MOSTLY TO PARTLY SUNNY) AND WARMING LOW
LEVEL THICKNESS VALUES... WOULD EXPECT HIGHS TO RECOVER A BIT.
HOWEVER... WE WILL BE STARTING OFF IN THE UPPER 20S TO AROUND 30S.
THUS... THINK HIGHS IN THE MID 50S NORTH TO AROUND 60S IN THE
SOUTHWEST SOUNDS REASONABLE... WHICH IS STILL A FEW DEGREES BELOW
MAV STATISTICAL GUIDANCE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 220 AM MONDAY...

MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE DEEP TROUGH OVER THE
EASTERN CONUS LIFTING OUT INTO THE ATLANTIC WEDNESDAY NIGHT/THURSDAY
MORNING...BUT NOT BEFORE ONE LAST STRONG CYCLONIC SHEAR
VORTMAX DIVES SOUTHEAST ACROSS THE AREA...THROUGH THE BACKSIDE OF
THE EXITING UPPER TROUGH. THE EC IS THE MOST PROLIFIC WITH THIS
FEATURE...SHOWING SOME LIGHT PRECIP ACROSS CENTRAL NC BY 12Z
THURSDAY...WHILE THE GFS IS FASTER AND DRIER WITH THE VORT PASSAGE.
WILL INTRODUCE PARTLY TO MOSTLY CLOUDY SKIES WEDNESDAY NIGHT AND
KEEP FORECAST DRY. IF THICKER CLOUD COVER PREVAILS...FORECAST MINS
WEDNESDAY MINS IN THE MID 30S NORTH TO AROUND 40 SOUTH COULD
BE TOO COLD.

THE WARM UP BEGINS IN EARNEST ON THURSDAY WITH THE ONSET OF SOUTHERLY
RETURN FLOW AS SFC HIGH PRESSURE OVER THE DEEP SOUTH SHIFTS EAST
OFF THE SOUTHEAST COAST. TEMPERATURES MUCH WARMER ACROSS CENTRAL NC
WITH HIGHS RANGING FROM THE MID/UPPER 60S NE TO THE LOWER 70S ACROSS
THE SOUTHERN TIER. OUR NEXT STORM SYSTEM WILL BE DEVELOPING THU IN
THE LEE OF THE ROCKIES AS AN ACTIVE SPLIT FLOW PATTERN CONTINUES.
SIGNIFICANT MODEL DISCREPANCIES ARISE BY THURSDAY NIGHT AS THE STORM
SYSTEM TRACKS EAST INTO THE MS AND TN VALLEYS...WITH THE EC MORE
SHEARED THAN THE GFS AND TRYING TO SHOW MORE PHASING WITH A NORTHERN
STREAM WAVE DROPPING SOUTH OUT OF SOUTHEAST CANADA. DESPITE THE
MODEL DIFFERENCES...CENTRAL NC LOOKS TO BE UNDER A STRENGTHENING
SOUTHERLY WARM AND MOIST AIR ADVECTION BY FRIDAY AFTERNOON...
SUPPORTING A CHANCE OF SHOWERS FRIDAY AND FRIDAY NIGHT. THERE COULD
BE A LULL IN PRECIP BEFORE THE ASSOCIATED COLD FRONT TRANSLATES EAST
THROUGH THE REGION BY SATURDAY AFTERNOON/EVENING. FOR NOW WILL KEEP
A SMALL CHANCE OF POPS FRIDAY THROUGH SATURDAY. TEMPERATURES WILL BE
LARGELY DEPENDENT ON TIMING AND PRECIP ASSOC. WITH THIS SYSTEM. AT
THIS TIME WILL FCST NEAR NORMAL HI/LOW TEMPS.

DRY AND COOLER ON SUNDAY AS A CHILLY HIGH OUT OF ONTARIO BUILDS
SOUTH DOWN THE EASTERN SEABOARD. LOW-LEVEL THICKNESSES DROP INTO THE
1320S BY SUNDAY MORNING...WHICH WOULD SUPPORT AFTERNOON HIGHS IN THE
LOWER 60S WITH MIN TEMPERATURES IN THE UPPER 30S TO LOWER 40S.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AS OF 750 AM MONDAY...

A STRONG COLD FRONT MOVING ACROSS THE TAF AREA THIS MORNING WILL
PRODUCE IFR/LIFR CONDITIONS IN SCATTERED SHOWERS AND THUNDERSTORMS.
SOME OF THE STORMS MAY REACH SEVERE LIMITS. SOUTHWEST SURFACE WINDS
WILL BECOME GUSTY AS UPPER LEVEL WINDS MIX DOWN TO THE SURFACE
DURING THE LATE MORNING/AFTERNOON... WITH GUSTS AT 25/30 KNOTS
POSSIBLE.

THE MAIN AREA OF PRECIPITATION WILL MOVE EAST OF THE AREA DURING THE
AFTERNOON... HOWEVER AS THE LOW PRESSURE CENTER ASSOCIATED WITH THE
FRONT MOVES NORTHEAST TO NEW ENGLAND... MOISTURE WRAPPING AROUND THE
SYSTEM WILL ADVECT BACK INTO NORTH CAROLINA THIS EVENING AND
OVERNIGHT TUESDAY... THUS CLOUDS WILL PERSIST BUT WILL BE ABOVE 6
THOUSAND FEET. WINDS WILL BECOME WEST/NORTHWEST AT 15 DURING THE
LATE AFTERNOON AND EVENING WITH GUSTS TO 25 KNOTS.

VFR CONDITIONS EXPECTED TUESDAY AFTERNOON THROUGH THURSDAY. GUSTY
WINDS WILL SUBSIDE TUESDAY NIGHT. MOIST SOUTHWEST FLOW AHEAD OF A
COLD FRONT FRIDAY WILL BRING AT LEAST A CHANCE OF MVFR CONDITIONS IN
SHOWERS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT/RE
NEAR TERM...BADGETT/VINCENT
SHORT TERM...BADGETT
LONG TERM...VINCENT
AVIATION...BADGETT
Hazardous weather outlook, Apr 6, 8:35 AM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
835 AM EDT MON APR 6 2009

NCZ010-011-026>028-041>043-077-078-085-086-088-089-071245-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-
WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
835 AM EDT MON APR 6 2009

...TORNADO WATCH 122 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY AFTERNOON
TODAY AHEAD OF A STRONG COLD FRONT. SOME OF THESE STORMS COULD BE
STRONG TO SEVERE... WITH A THREAT OF LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MUCH COLDER AIR WILL OVERSPREAD CENTRAL NORTH CAROLINA TUESDAY.
OVERNIGHT READINGS WILL RANGE FROM THE UPPER 20S TO AROUND 30
WEDNESDAY MORNING. WIDESPREAD FROST IS NOT EXPECTED. A LIGHT
FREEZE IS THE LIKELY AGRICULTURAL THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ007>009-021>025-038>040-073>076-083-084-071245-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
835 AM EDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE UNTIL NOON AS A STRONG COLD
FRONT MOVES ACROSS CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MUCH COLDER AIR WILL OVERSPREAD CENTRAL NORTH CAROLINA TUESDAY.
OVERNIGHT READINGS WILL RANGE FROM THE UPPER 20S TO AROUND 30
WEDNESDAY MORNING. WIDESPREAD FROST IS NOT EXPECTED. A LIGHT FREEZE
IS THE LIKELY AGRICULTURAL THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Special weather statement, Apr 6, 8:21 AM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
821 AM EDT MON APR 6 2009

NCZ021-022-038-061250-
DAVIDSON-FORSYTH-GUILFORD-
821 AM EDT MON APR 6 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH...GUILFORD AND
DAVIDSON COUNTIES THROUGH 850 AM EDT...

AT 821 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
STOKESDALE AND ANOTHER OVER WELCOME ABOUT 3 MILES NORTH OF
LEXINGTON. THESE STORMS WERE MOVING RAPIDLY NORTHEAST AT 60 MPH.

THE THUNDERSTORM OVER STOKESDALE WILL MOVE OUT OF GUILFORD COUNTY BY
830 AM EDT. THE STORM OVER WELCOME WILL PASS NORTH OF THOMASVILLE...
INTO HIGH POINT BY 840 AM EDT...AND REACH GREENSBORO AROUND 845 AM
EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

13
Special weather statement, Apr 6, 8:28 AM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
828 AM EDT MON APR 6 2009

NCZ041-061245-
WAKE-
828 AM EDT MON APR 6 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN WAKE COUNTY
THROUGH 845 AM EDT...

AT 828 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTH OF LAKE WHEELER...OR ABOUT 12 MILES SOUTH OF CARY...MOVING
NORTHEAST AT 55 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GARNER...
KNIGHTDALE...AND...NEW HOPE.

GUSTY WINDS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
THUNDERSTORM.

VINCENT
Special weather statement, Apr 6, 9:17 AM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
917 AM EDT MON APR 6 2009

NCZ077-088-061330-
CUMBERLAND-HARNETT-
917 AM EDT MON APR 6 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT AND CUMBERLAND
COUNTIES THROUGH 930 AM EDT...

AT 917 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHEAST OF SPRING LAKE...OR ABOUT OVER FAYETTEVILLE...MOVING
NORTHEAST AT 65 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GODWIN...AND...
LINDEN...DUNN.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT
Local storm report, Apr 6, 9:20 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
920 AM EDT MON APR 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HAIL             5 SW SPRING HOPE        35.89N 78.17W
04/06/2009  E0.75 INCH       NASH               NC   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED BY LAW ENFORCEMENT

&&

ELLIS
Special weather statement, Apr 6, 9:26 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
926 AM EDT MON APR 6 2009

NCZ007-061400-
PERSON-
926 AM EDT MON APR 6 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS WESTERN PERSON COUNTY
THROUGH 1000 AM EDT...

AT 926 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES WEST OF CONCORD...MOVING NORTHEAST AT 60 MPH. THIS STORM WILL
PASS JUST WEST OF ROXBORO AND REACH CONCORD AROUND 940 AM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

MLM
Special weather statement, Apr 6, 9:36 AM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
936 AM EDT MON APR 6 2009

NCZ007-022>025-040-061415-
ALAMANCE-CHATHAM-DURHAM-GUILFORD-ORANGE-PERSON-
936 AM EDT MON APR 6 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON...GUILFORD...
ALAMANCE...ORANGE...AND DURHAM COUNTIES THROUGH 1015 AM EDT...

AT 936 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
WEST OF ROXBORO SOUTH TO BURLINGTON...MOVING NORTHEAST AT 60 MPH.

SOME LOCATIONS WHICH WILL BE AFFECTED BY THESE STORMS INCLUDE
MEBANE...HILLSBOROUGH...ROUGEMONT...ROXBORO...AND BAHAMA.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

13

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:57 AM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Wake33 min
Apr 6, 9:36 AM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash24 min
Apr 6, 9:48 AM EDTSevere Thunderstorm WarningRAHJohnston, Wayne27 min
Apr 6, 10:08 AM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash22 min
Apr 6, 10:15 AM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson45 min
Apr 6, 10:46 AM EDTSevere Thunderstorm WarningRAHWake29 min
Apr 6, 3:47 PM EDTFreeze WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more24 hr

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.